Hail, Pendleton
- When
- August 18, 3:52 PM EST
- Where
- Pendleton County, 0.54 mi E of Brandywine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.620, -79.240
Quarter-sized (1.0 in diameter) hail was reported in Brandywine and Oak Flat.
A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 2:15 PM EST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 315 PM EDT Sun Aug 18 2019 .SYNOPSIS... A weak surface boundary will remain over the area through the middle of the week. Southerly flow will bring hot and humid air into the region during this time. A cold front will sweep through the area during the second half of the week, with high pressure following for next weekend. && .NEAR TERM /THROUGH MONDAY/... As expected, isolated to scattered thunderstorms have developed this afternoon. One in particular got caught and backbuilt over Baltimore City, dropping two inches of rain, dime size hail, and gusty winds of at least 30 mph. With little in the way of synoptic forcing, the existing outflow boundaries from ongoing convection, and terrain, will be the primary drivers of convective initiation through the early evening hours. Some of these storms will likely be as robust as the one in Baltimore -- perhaps even stronger. Overnight tonight, model guidance shows more fog than this morning but not as much as Saturday morning. Have indicated that in the forecast. Otherwise, the ongoing convection should end with sunset, and guidance has backed off on the idea of overnight showers...for now. We will rinse and repeat this for Monday, most likely with temperatures a degree or two hotter than today. This will put heat index values very close to heat advisory criteria in the eastern half or so of the forecast area. Due to ongoing storms, will pass the advisory decision on to later shifts. There should not be as much in the way of showers and storms on Monday, but isolated activity -- perhaps with strong gusty winds -- is still on the table. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... The only thing likely to hold Tuesday back from the extreme heat will be increased cloud/storm coverage in the afternoon, before it has a chance to get as hot or hotter than Monday. A heat advisory could still be required. Things start to change Tuesday as a stronger, deeper shortwave approaches, not to mention a cold front from the northwest. CAPE remains plentiful Tuesday and PW's near 2 inches. Thus, decided it was prudent to insert a mention for severe weather and flooding into the HWO for this day, given the higher potential compared to prior days. The SPC has also placed us in a marginal risk for severe weather Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A surface trof will be in place Wednesday while temperatures remain hot in the middle 90s. A downward trend in convection is indicated by model guidance. Substantial height falls are indicated on Thursday as mid-upper level trof crosses the eastern Great Lks to northern New England with the GFS being much more amplified with this trof than the ECMWF. Nevertheless, anticipating Thu we'll see decent convective cvrg. Some drying will begin to take place Thu night as front crosses the area, but expecting showers to linger into Fri across the southern areas as front will be slow to clear area. Dry conditions are likely for the weekend at least for northern areas, although central VA and far southern areas could still see chances of showers prevail as front stalls across southern VA. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... VFR expected through the valid TAF period except in pop-up showers and storms...which today seem to be popping up right near the terminals. When those storms occur, lowered visibility and gusty winds are possible. This will repeat Monday afternoon but with less storm coverage expected. Better chance again on Tuesday and Wednesday. Enhanced risk of t-storms Thursday with passage of cold front. && .MARINE... Models have backed off on the potential for southerly channeling this evening that would reach small craft advisory gust criteria. But it will remain close and we will monitor. Gusty winds possible in storms over the waters this afternoon and early evening; same story Monday and Tuesday. Otherwise light winds though with high pressure in control after today. SCA conditions possible Wed and Thu as gradient tightens. SMWs may be required Thu. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...JE NEAR TERM...JE SHORT TERM...RCM LONG TERM...LFR AVIATION...JE/LFR MARINE...JE/LFR
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 239 PM EDT Sun Aug 18 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 239 PM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight An isolated strong to severe thunderstorm is possible through early evening, especially near and over the waters. Isolated urban flooding is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat indices may exceed 105 degrees on Monday and Tuesday. A heat advisory may be required. Thunderstorms may produce isolated damaging wind gusts and isolated instances of flooding on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-191000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 239 PM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat indices may exceed 105 degrees on Monday and Tuesday east of the Blue Ridge/Catoctins. They may also exceed 100 degrees on both days west of the Blue Ridge. A heat advisory may be required. Thunderstorms may produce isolated damaging wind gusts and isolated instances of flooding on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND DMG 2 SW BALTIMORE 39.28N 76.64W
08/18/2019 BALTIMORE CITY MD TRAINED SPOTTER
TREE SPLIT IN HALF AND LARGE BRANCHES DOWN ON
WASHINGTON BLVD NEAR SOUTH MONROE STREET.
&&
EVENT NUMBER LWX1905716
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 2 N LAUREL 39.12N 76.86W
08/18/2019 E0.75 INCH HOWARD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1905717
JMGPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 1 NE ELKRIDGE 39.21N 76.74W
08/18/2019 E0.75 INCH HOWARD MD TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER LWX1905717
JMGThe Sterling radar (KLWX), 157 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter-sized (1.0 in diameter) hail was reported in Brandywine and Oak Flat.
Multiple trees were reported blown down in the Arthur area near WV-42.
A tree was blown down blocking Walnut Bottom Road near Kessel Road.
Multiple trees were reported down on Thorne Bottom Road near Mill Gap Road.
A large tree was blown down across Saint Andrews Drive about a mile north of WV-901. A tree was also blown down onto a car on Viceroy Drive. Multiple trees were blown down on Windy Ridge Drive near the intersection with Tice Road. Additionally, a large tree was blown down onto a residence on Crawford Quarry Road and a tree was blown down onto a house on Petrie Court.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850126, 850127, 850129, 850130, 850132.